Peripheral neuropathy

I finished 6 months of chemo before Christmas.  Because of problems with my original chemo it was changed to Abraxane.  I only had one course of that as I had a bad reaction and it has left me with peripheral neuropathy.  This was about 5 months ago, my oncologist told me it may take a while, should get better but sometimes doesnt!!  It has affected me in a few ways but my feet are particularly bad.  Any ideas of what I can do to help the symptoms, I would be very grateful  Many thanks

  • Hi, , I was originally prescribed Pyridoxine ( which did help) but just been prescribed amitriptyline which I am just starting. Stay safe.

  • Hi

    A warm welcome to the online community - though sorry you have a reason to be here.

    It is still early days in PN terms and I don't imagine this cold weather is helping. My PN was pretty bad when I had chemo - but my hands were worse than my feet. This was in 2016 and I wasn't really offered any help with it - but then I had bigger nerve problems for which I was given amitriptylin (I had a lot of nerve pain from my mastectomy which affected my chest and arm constantly) With my hands I found that use helped improve the sensations but it's still not what it was. I was working as a hairdressing teacher and the PN made that very difficult, but I kept quiet about it and gradually over time I could notice it improve - that was a lot of stimulation every day, though and I guess it's possible I've just adapted to it. 

    There's some information on PN here and I'd recommend talking to your breast clinic to see if they can help. Depending on your symptoms, they might be able to refer you to physio or pain management. Hopefully it will improve over time

    R

  • Thank you for helpful reply.  It is also in my fingers but not as bad as my feet.  I try to walk each day but between the weather and my stamina can only manage about 45 mins.  I bought a foot pedal for in the house to hopefully stimulate my feet, its only painful now and again usually in bed and I have amiptriptyline in, though not prescribed for that.  My worst problem is walking, I have had  couple of falls because of the numbness, so covered in bruises but fortunately haven't broken anything yet Sweat smile many thanks xx

  • Hi,

    I do sympathise as I too have PN. I finished chemo in August 2019 and I have it badly in  my feet and only slightly in my fingers. It is such a dreadful sensation as I am sure you know, and I get very uncomfortable feelings in them mostly at night. Yes walking is difficult, and I have to be very careful especially when I get up for the loo in the night. (I am 74).When I last spoke to my oncologist she recommended vitamin B complex (B1, 6, 12). Also I find my spatial awareness is not good, so I knock things or tread on other peoples feet without realizing. Have to watch everything I do.....I do sympathise with you as much as I feel sorry for myself at times....I too was told it can recover over time, but possibly not....I am sorry my message is not the most positive, but at least we are still here so it's a small price to pay. All the very best to you.....xxx

  • Hi   yes, you sound exactly like me, my GP ordered blood tests to see if I am deficient in any vitamins, only had it yesterday,  so will see if that helps.  You are right, it's difficult to describe the feeling, feet always cold and toes feel like they are stuck together and I have to be very careful walking outside , ip and down stairs etc.  Many thanks for your reply xx

  • I also have PN in my toes! Doesn’t bother me too much during the day but at night...!

    Don't laugh but I’m trying out vick vapour rub on my toes!!  I know sounds ridiculous but I read it may help and thought it was worth a try. Will let you know how it goes...I do have my doubts!! Slight smile

  • I use foot balm every day, but will be interested to know how the Vick goes  Thanks for reply x

  • Hi 

    I too sympathise with you all as I’ve got bad peripheral neuropathy in my feet from Paclitaxel chemo. It’s coming up to 9 months since I finished but still have numb balls of the feet with burning feeling skin on the outside. It got to the stage I couldn’t walk as my feet were too sore and it was very depressing. I got referred to the hospital pain clinic and they like to use topical treatments first instead of drugs.  Some people have success with menthol aqueous cream - didn’t work for me but worth a try and you can buy from Amazon. My team prescribed me Doxepin cream which I believe is a cream version of an antidepressant, often used for nerve pain.  This has been a lifesaver and has taken away the burning pain completely enabling me to get back to walking with no pain.  They have the usual nerve pain drugs such as pregabalin and gabapentin up their sleeves if the cream ever stops working but I’d prefer to use non-oral drugs for as long as I can as they have their own side-effects!

    They also recommended acupuncture which I’ve been having now for around 2 months at the hospital. It definitely helps with blood flow to the feet and they say it helps release chemicals in the body which help the nerves regrow, but I still think it’ll take a while for them to grow back. They taught me how to insert four needles which I do at home weekly inbetween my hospital sessions.  I also use a spikey ball under the soles of my feet to help stimulate them and massaging once a day to help blood flow.

    I hope you manage to get some relief and I wish all the best to all of the people on this thread who are suffering as it really is a nuisance. Let’s hope it’s not too long before our nerves sort themselves out!

    Loffie x

  • Thank you so much for your helpful comments, I will give the menthol cream a try because somebody else suggested Vick rub  so may be similar.  Take care  xx

  • I use Voltarol on my toes,it helps.